Acetazolamide plus autoCPAP may reduce insomnia and control sleep apnea at high altitudes

Published on December 12, 2012 at 1:47 AM · No Comments

For individuals with obstructive sleep apnea traveling to higher altitudes (which may exacerbate symptoms), use of a combination therapy resulted in improvement in symptoms including reduced insomnia and better control of sleep apnea, according to a preliminary study published in the December 12 issue of JAMA.

As travel to the mountains for professional and recreational activities is increasingly popular, involving millions of persons worldwide, the estimated number of patients with obstructive sleep apnea (OSA) among mountain tourists is also high, and may involve several hundred thousand persons each year, which may expose them to hypoxemia (abnormally low levels of oxygen in the blood) and exacerbation of sleep apnea. "The treatment in this setting is not established," according to background information in the article.

Tsogyal D. Latshang, M.D., of the University of Zurich, Switzerland, and colleagues conducted a study to evaluate whether taking of the drug acetazolamide (a respiratory stimulant used to treat acute mountain sickness and high-altitude periodic breathing) combined with auto-adjusted continuous positive airway pressure (autoCPAP, computer-controlled continuous mask pressure adjustment) would provide better oxygenation and control of sleep-related breathing disturbances than autoCPAP alone in patients with OSA spending a few days at moderate altitude. The randomized trial included 51 patients with OSA living below an altitude of 800 meters (2,625 feet) and receiving CPAP therapy who underwent studies at a university hospital at 490 meters (1,608 feet) and resorts in Swiss mountain villages at 1,630 meters (5,348 feet) and 2,590 meters (8,497 feet) in the summer of 2009. Patients were studied during 2 stays of 3 days each in the mountain villages. At altitude, patients either took acetazolamide (750 mg/d) or placebo in addition to autoCPAP.

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post